1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

What is Tardive Dyskinesia?

By

Updated May 08, 2014

Question: What is Tardive Dyskinesia?
Answer: Tardive dyskinesia is a movement disorder caused by long-term use of certain medications called neuroleptic drugs, along with some other drugs that increase the brain's sensitivity to the neurotransmitter dopamine. It is characterized by uncontrolled facial movements such as protruding tongue, chewing or sucking motions and making faces.

Tardive dyskinesia is a very serious side effect of antipsychotic medications in particular, and patients taking such drugs should know what to watch for. Drugs that can cause tardive dyskinesia are mainly antipsychotic medications and include:

  • Abilify (Aripiprazole)
  • Clozaril (Clozapine) (may also treat the condition)
  • Geodon (Ziprasidone)
  • Haldol (Haloperidol)
  • Loxitane / Loxapac (Loxapine)
  • Mellaril (Thioridazine)
  • Navane (Thiothixine)
  • Orap (Pimozide)
  • Piportil (Pipotiazine)
  • Prolixin / Modecate (Fluphenazine)
  • Risperdal (Risperidone)
  • Serentil (Mesoridazine)
  • Seroquel (Quetiapine)
  • Stelazine (Trifluoperazine)
  • Thorazine (Chlorpromazine)
  • Trilafon (Perphenazine)
  • Zyprexa (Olanzapine)
Some of the non-neuroleptic drugs that may also cause tardive dyskinesia are:
  • Asendin (Amoxapine)
  • Cocaine and other street drugs
  • Elavil (Amitriptyline)
  • Lithium
  • Nardil (Phenelzine)
  • Prozac (Fluoxetine)
  • Reglan (Metoclopramide)
  • Sinequan (Doxepine)
  • Tofranil (Imipramine)
  • Zoloft (Sertraline)
Ironically, the neuroleptic drugs are dopamine antagonists, meaning they block dopamine receptors on nerve cells. However, over time this can cause the brain to compensate by creating more dopamine receptors and making them more sensitive, leading to serious side effects.

Symptoms of Tardive Dyskinesia
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements such as:

  • Fine, worm-like movements of the tongue
  • Lip smacking
  • Chewing or sucking movements
  • Grimacing (making faces)
  • Puckering or pursing the lips
  • Tongue protrusion
  • Rapid eye blinking
There may also be uncontrolled movements of the arms, legs and body. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano.

Prevention, Treatment and Outlook
Prescribing physicians should attempt prevention by prescribing the lowest effective dose of these medications for the shortest possible time. After a diagnosis of tardive dyskinesia, decreasing dosage or discontinuing the problem drug(s) may solve the problem, or it may cause symptoms to worsen. If they do get worse, they may eventually go away, or they may continue indefinitely. Thus, it is important to get an early diagnosis if you suspect you or a loved one is exhibiting symptoms of this disorder.

A number of medications have been used to try to control the symptoms of tardive dyskinesia, including Clozaril (clozapine), Botox (botulinum toxin), benzodiazepines such as Klonopin (clonazepam), and several others. Treatment is not always successful.

Helping Your Doctor Diagnose Tardive Dyskinesia
Always keep detailed records of the medications you are taking - when you start them, what the dosage is initially, when the dosage changes. If you begin to experience any of the symptoms listed above, take along your medication history when you visit the doctor. While your prescribing doctor should have your medication history, he or she may not have it in a compact form, or you may not be able to visit that particular doctor when you need assistance in a hurry.

It's also possible that your psychiatrist will notice the symptoms before you are aware of them.

Disclaimer: This is not intended to be all-inclusive or to replace information provided by your doctor or with prescriptions from drug manufacturers.

References:

Brasic, J.R. (2006). Tardive Dyskinesia. Retrieved July 30, 2006 from http://www.emedicine.com/neuro/topic362.htm.

National Institute of Neurological Disorders and Stroke. (2006). NINDS Tardive Dyskinesia Information Page. Retrieved July 30, 2006 from http://www.ninds.nih.gov/disorders/tardive/tardive.htm.

Periut, P. (2005). Tardive Dystonia. Retrieved July 30, 2006 from http://www.emedicine.com/med/topic620.htm.

Wikipedia. (2006). Tardive Dyskinesia. Retrieved July 30, 2006 from http://en.wikipedia.org/wiki/Tardive_dyskinesia.

  1. About.com
  2. Health
  3. Bipolar Disorder
  4. Medications
  5. Side Effects
  6. What Is Tardive Dyskinesia? - Description and Treatment

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.